Hail, Keith
- When
- September 4, 4:15 PM MST
- Where
- Keith County, 6.8 mi W of Brule
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.090, -102.030
Several severe thunderstorms developed across western and north central Nebraska and pushed northeastward during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Several severe thunderstorms developed across western and north central Nebraska and pushed northeastward during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 4, 1:37 PM MST, 2 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 337 PM CDT SUN SEP 4 2016 .SHORT TERM...(This evening through Monday) Issued at 336 PM CDT Sun Sep 4 2016 A bit of a tricky forecast in store for central Nebraska for tonight. A cold front will move across the region tonight, resulting in thunderstorms. A few showers/storms have already started to develop across the western panhandle and southern South Dakota. However, confidence is low in track of the storms and where the greatest coverage will be. A couple models are even hinting at this system eventually turning into a MCV. Current thinking though is that storms will remain in a line/scattered storms initially, possibly turning into an MCV late tonight as the storms move further eastward into eastern Nebraska. Confidence in a MCV is low at this time though. The areas to the north and west are expected to see the strongest storms and highest rainfall. Across the north, fairly decent muCAPE (2000 J/kg) as well as good LCL to LFC mean RH is present. Combined with steep low level lapse rates and wind shear, the environmental set up is good for some fairly strong to severe storms tonight. Main threat with the storms will be hail, strong winds, and even an isolated tornado. At this time, North Platte has launched a 21Z weather balloon so we can get a better handle on the near term environment and how this system will progress tonight. In addition, in anticipation of an active night, SPC has issued a severe thunderstorm watch until 11 pm CDT (10 pm MDT), for all areas of the forecast area west of basically US-83 (with Brown and Keya Paha counties included). For Monday, storms move off to the east by early morning. Most locations should see a dry Labor Day with only a slight chance of some storms across the northern counties as a low pressure system moves across South Dakota. These showers will develop further south in the forecast area by late Monday afternoon (after 4pm) however, pops less than 20 percent are only expected before 7pm. High temperatures range from the low 80s across the north to the low 90s across the south. .LONG TERM...(Monday night through Sunday) Issued at 336 PM CDT Sun Sep 4 2016 Monday Night through Wednesday: Western and north central NE will remain under southwest flow aloft through the period until Wednesday afternoon when flow aloft transitions to a more westerly and zonal flow. The persistent upper level trough will be present over the western CONUS into California and the Intermountain West tomorrow night while a upper level ridge will be downstream over the Lower Mississippi Valley into the Ohio Valley and Lower Great Lakes. By Wednesday, the 500 hPa long wave trough will become less amplified and lift northeastward into the Central Plains as ridging shifts to the Middle Atlantic. Morning lows will be above seasonal normal values tomorrow night and Tuesday night. Lows will generally be 4 to 12 degrees above northwest to southeast across the forecast area with lower 50s-mid 60s and lower 50s-lower 60s expected, respectively. This could be attributable to cloud cover and elevated winds that are anticipated Monday and Tuesday nights. Highs will range from below normal temperatures across western NE, by 2 to 8 degrees, to near- slightly above normal highs in the extreme southeast portion of the forecast area Tuesday. Near to slightly above normal highs are expected Wednesday Isolated to scattered rain showers and thunderstorms possible across portions of the forecast area Monday evening and overnight. The forecast area will be positioned within a belt of enhanced southwesterly winds at the start of the period, 35-45 kts, while a weak short wave trough is expected to move northeast through the central High Plains early Monday night. Meanwhile, a surface trough and associated frontal boundary is expected to be oriented from extreme southwest NE to southeast SD/northeast NE extending from a surface low in northeast CO. A weak dry line is expected to extend SSW-S from the trough at the beginning of the period. Current thinking is that the trough and frontal boundary will be the main focus for showers/thunderstorms. Thereafter, overnight chances will be influenced by a low level jet that is expected to develop, the nose of which will be near south central NE, that is expected to be into or over nearby frontal boundary. Instability should be supportive overnight, especially with respect to MUCAPE, along with vertical wind shear. Current thinking is that there is the possibility for increased chances overnight as mid-level lapse rates stay favorable with convective development transitioning into a convective system. Further, moisture will be favorable Monday Night also. Though there are apparent differences with guidance, precipitable water is expected to be somewhere between 1.25-1.5 inches across portions of the forecast area outside of western NE, with values nearing or exceeding 150% of normal, more so as one approaches central NE. Of which, the NAM is more moist in the column compared to the GFS Monday night, however, the latter still forecast precipitable values between 125-150% percent of normal. As such, there will be potential for locally heavy rain with showers/thunderstorms given the setup tomorrow night. Of note, SPC Day 2 Outlook has a portion of the forecast area in a SLGT risk area in the far northeast, with a marginal risk area across roughly the eastern half of the forecast area. This seems appropriate given location of features. By Tuesday, the upper level trough will have lifted some, and will be more over the central Great Basin/Intermountain west with southwesterly flow still in place. A marginal risk for strong or severe thunderstorms will be present, as highlighted by the SPC Day 3 Outlook, mainly over the southeast-third of the forecast area. The aforementioned trough will have shifted south in the meantime. The trough is expected to then deepen and sharpen Tuesday afternoon across the extreme southeast portion of the forecast area extending from central CO. Cooler high temperatures will prevail on Tuesday compared to Monday as cooler air pushes into western and north central NE Tuesday Night with the frontal boundary through much of the area by Tuesday morning. There will be increased chances for showers/thunderstorms as instability stays enhanced along the trough and associated frontal boundary, where it is expected again that development will be focused. The boundary will not move much Tuesday-Tuesday Night. Best chances for precipitation looks to be in the Tuesday Night period as another disturbance aloft moves through within the southwest flow. Moisture content remains elevated, with precipitable water expected to exceed 1.25 inches again across much of the forecast area Tuesday Night. Again, locally heavy rain will be possible with showers/thunderstorms and activity is possible to continue later into the night. On Wednesday, PoPs were decreased some with chances diminishing Wednesday afternoon. Wherein, the aforementioned frontal boundary is expected to be east of the forecast area and weakened some Wednesday. Wednesday Night through Sunday: Flow aloft transitions and becomes zonal Wednesday through Thursday Night, however, deterministic guidance begins to show more apparent differences in the large scale pattern Thursday night through Friday night. Specifically, the ECMWF has an amplified trough developing over the eastern Central Plains and middle Mississippi valley Friday. Meanwhile, the upper wave is a bit slower and less pronounced in the GFS. Current thinking is that a westerly to west northwest flow will prevail Friday into the weekend. Wednesday Night and beyond, there is an opportunity or two for increased chances of showers/thunderstorms, mainly outside of western Nebraska, specifically Thursday Night-Friday. Highs are expected to trend in the direction of near to slightly below normal Thursday through Saturday. Lows in the extended will generally be above normal, with Friday Night being the exception. Wherein, Friday and Friday night are expected to be the coolest part of the period with below normal highs expected Friday and near normal lows expected Friday night. This could be attributable to a cold front that is expected to move southeast Friday and is anticipated to result in a cooler high and low temperatures. While some timing differences remain, confidence has increased in this frontal passage. Highs then trend near to slightly above normal on Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 112 PM CDT Sun Sep 4 2016 Showers and thunderstorms will develop over the next several hours as a cold front pushes across the region. Timing looks to be around 00Z at KLBF and around 23Z at KVTN. Best chance for thunderstorms at both sites will be between 02Z and 05Z. There is also a chance for some light fog development across KVTN early Monday morning. VFR conditions return by late morning to KLBF. KVTN holds on to some lower cloud ceilings through the morning as the next disturbance moves across South Dakota. && .LBF Watches/Warnings/Advisories... None. && SHORT TERM...Kulik LONG TERM...ET AVIATION...Kulik
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 347 PM CDT SUN SEP 4 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-052100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 347 PM CDT SUN SEP 4 2016 /247 PM MDT SUN SEP 4 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS A SURFACE LOW PRESSURE MOVES ACROSS THE DAKOTAS. WHILE LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT, AN ISOLATED TORNADO COULD ALSO BE POSSIBLE. SEVERE THUNDERSTORM WATCH 465 IS IN EFFECT UNTIL 11PM CDT (10PM MDT) FOR MOST OF WESTERN NEBRASKA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE SEVERE RISK WILL SHIFT EAST INTO NORTH CENTRAL NEBRASKA LATE MONDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES THROUGH. THE AREA IS GENERALLY EAST OF A LINE FROM VALENTINE TO IMPERIAL. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS CONTINUE TO BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS ALL OF WESTERN NEBRASKA. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) KULIK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 235 PM MDT SUN SEP 4 2016 NEZ004-042115- SHERIDAN NE- 235 PM MDT SUN SEP 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY UNTIL 315 PM MDT... AT 235 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER WHITE CLAY...OR NEAR PINE RIDGE...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HAY SPRINGS...WHITE CLAY...PINE RIDGE... INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD... METCALF STATE WILDLIFE MANAGEMENT AREA... INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD AND MOUNT MARIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR THE PANHANDLE OF NEBRASKA. LAT...LON 4300 10215 4292 10215 4268 10269 4300 10269 TIME...MOT...LOC 2035Z 233DEG 17KT 4297 10255 ROBERG
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
430 PM MDT SUN SEP 4 2016
NEZ004-022-042315-
GARDEN NE-SHERIDAN NE-
430 PM MDT SUN SEP 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHERIDAN AND
NORTHWESTERN GARDEN COUNTIES UNTIL 515 PM MDT...
AT 427 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF ALLIANCE AIRPORT...OR 16 MILES SOUTHEAST OF
ALLIANCE...MOVING NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ELLSWORTH...ANTIOCH...TRALNOR LAKE...WATSON LAKE...HERMAN LAKE...
KENNEDY LAKE...SNOW LAKE...MILES LAKE...PATTERSON LAKE...
KRAUSE LAKE...LAKESIDE AND WICKSON LAKE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 250 BETWEEN MILE MARKERS 1 AND 11.
HIGHWAY 2 BETWEEN MILE MARKERS 96 AND 118.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
THE PANHANDLE OF NEBRASKA.
LAT...LON 4220 10213 4172 10263 4174 10264 4175 10267
4177 10268 4200 10268 4201 10270 4209 10270
4210 10274 4221 10274
TIME...MOT...LOC 2227Z 224DEG 40KT 4190 10270
KULIKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
531 PM CDT SUN SEP 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 2 SW LAMAR 40.55N 102.01W
09/04/2016 E0.50 INCH CHASE NE PUBLIC
IN ADDITION TO HAIL...WINDS WERE ESTIMATED AT 30-40 MPH
&&
MOLDANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
559 PM CDT SUN SEP 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL 4 N VENANGO 40.82N 102.04W
09/04/2016 E0.50 INCH PERKINS NE PUBLIC
IN ADDITION TO HAIL...WINDS WERE ESTIMATED AT 40 MPH
&&
MOLDANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
506 PM MDT SUN SEP 4 2016
NEZ004-042345-
SHERIDAN NE-
506 PM MDT SUN SEP 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 545 PM MDT...
AT 506 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHWEST OF WHITE CLAY...OR 13 MILES NORTH OF HAY SPRINGS...
MOVING EAST AT 45 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WHITE CLAY...PINE RIDGE...
INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD...
METCALF STATE WILDLIFE MANAGEMENT AREA...
INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD...
MOUNT MARIA AND INTERSECTION OF BEAVER CREEK ROAD AND WHITE CLAY
CREEK ROAD.
THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 74 AND 76.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
THE PANHANDLE OF NEBRASKA.
LAT...LON 4300 10235 4287 10233 4269 10277 4278 10277
4279 10279 4300 10279
TIME...MOT...LOC 2306Z 247DEG 39KT 4287 10273
KULIKThe North Platte radar (KLNX), 155 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
6 hail, 6 thunderstorm wind, 1 tornado. Local standard time, as filed.
Estimated 60 mph wind gusts.
Mesonet Observation from 515 PM MDT.
Estimated wind gust of 60 mph.
Estimated wind speeds of 60 mph.
Estimated 60 mph wind gust with trees bending over and small limbs broken off.
Trees bending over from the wind, along with pea size hail.
Brief tornado 10 miles north northwest of Stapleton, reported by storm chasers located approximately 2 miles north of Stapleton on highway 83 looking west.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyThe tornado archive for Nebraska, 2016Warnings in Nebraska, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659476, 659477, 659855, 659857, 659482, 659580, 659487, 659581, 659589, 659591, 659594, 659592, 659593.